DVT deep vein thrombosis forum

       Home    1

number of replies (4) - Page 1 of 1
Warfarin and Pepto-Bismal
Started by DianneH
Posted: October 28, 2009 at 02:24
Hi all,

Just want to pass on some info I recently found out about the effects of taking Pepto-bismal while on Warfarin.

My INR has been fine for weeks then suddenly dropped to 1.6 and 1.7, my Dr kept asking me if I was taking my meds! Couldn't figure out what happened until I realized that I had reflux a couple of times in the past few weeks and had taken Pepto to sooth it.

Turns out that if you take Pepto AFTER you've taken Warfarin it just washes it out of your system. Unfortunately my stomach doesn't know this, when it decides to act up while I'm sleeping.

Best to just stick to milk to coat my throat, and a nibble of sugar to get ride of the burning.

Can't wait until my 6 months are over! Augh!!!
14023
Re: Warfarin and Pepto-Bismal
Reply #1 by Char
Posted: October 28, 2009 at 09:36
Hey DianneH
I have taken Zantac for reflux and it did not affect my INR, there have been reports of interaction. If necessary I take it after meals and usually after pizza.
http://www.drugs.com/interactions-check.php
14027
Re: Warfarin and Pepto-Bismal
Reply #2 by DianneH
Posted: October 28, 2009 at 13:00
Good to hear from you Char.

Thanks for the link. I just read that Zantac, does not contain salicylate, but Pepto-Bismol does. Salicylate is an "aspirin-like drug" which is the problem for Coumadin users. Although that doesn't explain why my INR was 1.6 instead of 4 or something.

I shouldn't need to take either of them since I take a daily prescription med called Pantoloc for reflux. However, when I had my gallbladder removed a few years ago, I remember the tec telling me that I may have the start of a hiatus hernia, which could be the culprit.



14033
Re: Warfarin and Pepto-Bismal
Reply #3 by Char
Posted: October 28, 2009 at 18:08
Hey DianneH
Pantoloc is a PPI and I do not like the long term side effects and Zantac works quicker, does not have to be taken everyday. Only as necessary and I buy the store brands.
I do not sweat INR's below 2 and I take a low dose aspirin everyday. I do have a resistance to Warfarin and that developed since mid year. Go figure.
14038
Re: Warfarin and Pepto-Bismal
Reply #4 by Lori
Posted: September 8, 2013 at 14:44
I just started taking Coumadin 3 weeks ago. I took 1 tablespoon full of pepto
bismol. Will it decrease my inr?
27807
   1
Reply to this topic    or     Start New Topic

Your Name:
Reply Subject: Re: Warfarin and Pepto-Bismal
Comments:
(You may enter up to 3001 characters)

characters left
Type the characters shown in the image for verification:
Change Image
Write the characters in the image above